Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Cheyenne, WY

June 6, 2018Cheyenne County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jun 6, 2018, 7:13 PM MDT for Cheyenne County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 7:13 PM MDT (01:13 UTC)
Expired
Jun 6, 2018, 10:15 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 166 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS55 KCYS 070113
FFWCYS
NEC033-070415-
/O.NEW.KCYS.FF.W.0008.180607T0113Z-180607T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
713 PM MDT WED JUN 6 2018

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Eastern Cheyenne County in the Panhandle of Nebraska...

* Until 1015 PM MDT

* At 712 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sidney, Lodgepole, Gurley, Colton, Sunol, Brownson, Lorenzo and
  Sidney Airport.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes Interstate 80 in Nebraska between mile markers 50 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4100 10263 4100 10317 4138 10307 4139 10261

$$

Allen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 5:32 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 6, 5:32 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
532 PM MDT Wed Jun 6 2018

.UPDATE...
Issued at 511 PM MDT Wed Jun 6 2018

Severe Thunderstorm Watch in effect until 1 am tonight for all of
the Nebraska Panhandle and for Albany, Platte, Goshen and Laramie
Counties of southeast Wyoming.

&&

.SHORT TERM...(This evening through Friday)
Issued at 230 PM MDT Wed Jun 6 2018

Currently...Cold front lays across northeast Colorado to north of
Colorado Springs to south of Craig this afternoon. Latest SPC
mesoanalysis showing 3500 J/KG SBCAPE over the Panhandle this
afternoon with capping CIN around -100 J/KG. Observed dewpoints
quite high at 1 PM this afternoon, with 61 reported at Alliance,
59 at Scottsbluff and 59 at Douglas. Do believe we are primed for
storms and just need a kicker to set things in motion.

For this afternoon, Mesoanalysis showing cap breaking around 23Z
across the Panhandle. Front over northeast Colorado lifts slightly
north into the southern Nebraska Panhandle. Latest ECMWF a little
further south across northeast Colorado with this feature. Went
with the GFS solution on this features as it is supported QPF wise
with the HRRR and NMM. So looks like SPC's Slight Risk area is
still looking pretty good for late evening/early afternoon. Did
not make any changes besides increasing PoPs over the southern
Panhandle for this afternoon/evening.

GFS going a little bonkers on QPF over the southern Panhandle this
evening around 03Z, likely convective contamination. But evening
shift will need to watch for possibility of flash flooding from
Scottsbluff to Bridgeport and points south as GFS forecasting
almost 2 inches of precip over this area tonight from 03Z to 09Z.

For Thursday, westerly winds return to southeast Wyoming and will
force low level moisture back to the east as a dryline/warm front.
Dewpoints fall from mid 50s to low 40s Thursday afternoon as this
happens behind the dryline. This dryline/warm front could be the
focus for more afternoon convection Thursday. Do agree with SPC's
Slight Risk location.

One final day of severe thunderstorms possible in the Panhandle
for Friday as low level moisture finally gets scoured out to the
west through the day.

.LONG TERM...(Friday night through Wednesday)
Issued at 230 PM MDT Wed Jun 6 2018

Friday night/Saturday...Low level boundary sets up over western
Nebraska which may aid in producing isolated evening showers and
thunderstorms there Friday evening. On Saturday, relatively warm
temperatures aloft...16 Celsius...will help limit convective
development with perhaps only isolated, if any, showers and
thunderstorms developing in the afternoon and evening.

Sunday...Southwest flow aloft strengthens as a potent trough aloft
moves across Montana. Looks like minimal low and mid level moisture,
combined with warm temperatures aloft will inhibit most convection
from forming. Continued warm with 700 mb temperatures near 16
Celsius.

Monday...Cooler temperatures expected in the wake of a cold front
that passes early in the day. Looks like low and mid level moisture
will be too scant for any showers or thunderstorms.

Tuesday/Wednesday...Zonal flow prevails with the atmosphere looking
too dry to support any precipitation for Tuesday.  However, will see
a return of low and mid level moisture for Wednesday, aiding in the
development of isolated to scattered afternoon and evening showers
and thunderstorms mainly east of Interstate 25. Gradual warming
trend each day based on 700 mb temperature trends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 528 PM MDT Wed Jun 6 2018

Wyoming TAFS...VFR at Rawlins with wind gusts to 25 knots through
01Z, and to 30 knots after 18Z Thursday. VFR at Laramie with
isolated thunderstorms possible through 02Z. Wind gusts to 33
knots through 02Z, and to 25 knots after 18Z Thursday. VFR at
Cheyenne with MVFR possible in thunderstorms until 02Z along with
wind gusts to 40 knots. Wind gusts to 23 knots after 19Z Thursday.

Nebraska TAFS...VFR, except for isolated thunderstorms through 03Z
producing localized MVFR and wind gusts to 50 knots. Wind gusts to
28 knots after 15Z Thursday.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Wed Jun 6 2018

Very dry conditions west of the Laramie Range this afternoon.
Single digit humidities being reported across Carbon County, with
low to mid teens up through and including the south Laramie
Range. Fortunately, fuels are not ready and for the most part,
winds have stayed below critical levels. Gusty southwest winds
Thursday across Carbon and Albany Counties will create elevated to
locally critical fire weather conditions with some gusts to 35 mph
likely. Warmer and dry pattern continues into next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...RUBIN
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 6, 5:10 PM MDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
510 PM MDT Wed Jun 6 2018

WYZ101>105-109>114-072315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
510 PM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Isolated thunderstorms will end by late evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ106>108-115>119-072315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
510 PM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

A Severe Thunderstorm Watch is in effect until 1 am. Isolated to
scattered thunderstorms will continue, with some of the storms
becoming severe and producing quarter size hail or larger, or wind
gusts in excess of 60 mph. Locally heavy rain will occur from some
storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widely scattered late afternoon and evening thunderstorms are
expected to develop Thursday and Friday east of the Laramie Range.
Isolated strong to severe storms are possible east of Interstate
25.

.Spotter information statement...

Spotter activation may be required for areas east of the Laramie
Range through late this evening. Please relay your spotter reports
to National Weather Service Cheyenne.

Rubin

In the hours before

Special weather statement, Jun 6, 3:20 PM MDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
320 PM MDT WED JUN 6 2018

WYZ103-105-062200-
Shirley Basin WY-North Laramie Range WY-
320 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Campbell Creek Campground, or 35 miles southwest of Douglas, moving
northeast at 5 to 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Campbell Creek Campground, Little Medicine School and Curtis Gulch
Campground.

LAT...LON 4219 10586 4226 10599 4234 10606 4253 10597
      4251 10568 4244 10554 4230 10562
TIME...MOT...LOC 2120Z 214DEG 5KT 4236 10585

Allen
Special weather statement, Jun 6, 4:19 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT WED JUN 6 2018

WYZ103>105-062300-
Shirley Basin WY-North Laramie Range WY-
Ferris/Seminoe/Shirley Mountains WY-
419 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND NORTH
CENTRAL ALBANY COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Medicine Bow, or 54 miles northwest of Laramie,
moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Carbon
and north central Albany Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4188 10612 4204 10623 4219 10597 4195 10580
TIME...MOT...LOC 2219Z 242DEG 6KT 4200 10609

Allen
Special weather statement, Jun 6, 4:56 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
456 PM MDT WED JUN 6 2018

WYZ106-115-116-062330-
South Laramie Range-Central Laramie Range and Southwest Platte
County-Laramie Valley-
456 PM MDT WED JUN 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES...

At 455 PM MDT, a strong thunderstorm was located over Bosler, or 20
miles north of Laramie, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Bosler.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4147 10564 4157 10584 4190 10554 4175 10524
TIME...MOT...LOC 2255Z 213DEG 13KT 4159 10569

**AB**
Special weather statement, Jun 6, 5:38 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
538 PM MDT WED JUN 6 2018

WYZ115-116-070015-
South Laramie Range-Laramie Valley-
538 PM MDT WED JUN 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY COUNTY...

At 537 PM MDT, a strong thunderstorm was located near Bosler, or 12
miles north of Laramie, moving southeast at 10 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Bosler and Baldy Peak.

This includes Interstate 80 in Wyoming between mile markers 304 and
309.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 10584 4168 10564 4139 10531 4132 10571
TIME...MOT...LOC 2337Z 318DEG 8KT 4149 10566

**AB**
Local storm report, Jun 6, 6:55 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
655 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NNE LODGEPOLE           41.15N 102.64W
06/06/2018  M1.75 INCH       CHEYENNE           NE   PUBLIC

&&

WMOKRY

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:13 PM MDTSevere Thunderstorm WarningCYSCheyenne47 min
Jun 6, 6:40 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Jun 6, 6:57 PM MDTSevere Thunderstorm WarningCYSCheyenne48 min
Jun 6, 7:48 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill42 min
Jun 6, 8:08 PM MDTSevere Thunderstorm WarningCYSKimball52 min
Jun 6, 8:27 PM MDTSpecial Weather StatementCYSCheyenne48 min
Jun 6, 8:35 PM MDTAreal Flood AdvisoryCYSBox Butte3 hr
Jun 6, 8:39 PM MDTAreal Flood AdvisoryCYSKimball3 hr
Jun 6, 8:45 PM MDTSpecial Weather StatementCYSBox Butte, Morrill45 min
Jun 6, 8:50 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes40 min
Jun 6, 8:53 PM MDTSevere Thunderstorm WarningCYSKimball52 min
Jun 7, 4:36 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux39 min
Jun 7, 5:39 PM MDTSpecial Weather StatementCYSScotts Bluff51 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.